Kansas, 2007

Hail and Damaging Winds in Kansas, March 23, 2007

March 23, 2007 · NWS DDC · 28 events in 8 counties and zones

Large hail impacted a large part of southwest Kansas. Isolated locations received excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail impacted a large part of southwest Kansas. Isolated locations received excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 2:39 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 23, 2:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI MAR 23 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE THIS AFTERNOON IS PRECIPITATION AND IF A
FLOOD WATCH WILL BE NEEDED FOR PARTS OF SOUTHWESTERN KANSAS.
PRECIPITABLE WATER ON THE NAM WAS INDICATING BETWEEN 1.0 AND 1.5
INCHES OF WATER OVER SW KS BY SATURDAY AFTERNOON. MODELS ARE ALSO
SHOWING ROBUST MOISTURE BEING PUSHED INTO THE REGION BY SOUTHERLY
WINDS. AS A SLOW MOVING UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA FROM THE SOUTHWEST OVERNIGHT SCATTERED SHOWERS ARE EXPECTED TO
DEVELOP. GIVEN THE ABUNDANT MOISTURE ALREADY AVAILABLE AND
IMPROVING INSTABILITY AHEAD OF THIS SYSTEM PERIODS OF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS SOUTHWEST KANSAS THROUGH SATURDAY AS OUR UPPER
LEVEL DISTURBANCE SLOWLY MOVES NORTHEAST INTO SE COLORADO. GIVEN
THIS PROLONGED PERIOD OF RAINFALL AND ALREADY SATURATED GROUND
ACROSS OUR NW CWA...ANY EXTRA RAINFALL WILL ONLY ADD FUEL TO THE
FIRE FOR LOCALIZED FLOODING. ALSO SOME SMALL HAIL MAY BE AN ISSUE
EARLIER TONIGHT. EARLIER TODAY TSRA OVER THE PANHANDLE OF TEXAS
PRODUCED 1/4 TO 1/2 INCH HAIL SO GIVEN THE ENVIRONMENT SEE NO
REASON WHY A FEW STORMS IN OUR CWA WILL NOT ALSO PRODUCE SOME
SMALL HAIL AS WELL.

DAYS 3-7...

WITH RUN TO RUN CONSISTENCY FROM ALL THE MODELS AND ENSEMBLES TODAY
PCPN IS STILL EXPECTED TO BE EAST OF THE AREA SUNDAY NIGHT. AS OUR
FIRST SYSTEM CONTINUES TO MOVE INTO THE MISSISSIPPI VALLEY EARLY
NEXT WEEK MID LVL WINDS WILL BACK BECOMING MORE WESTERLY ENHANCING
DOWNSLOPE CONDITIONS. AS A RESULT SEE LITTLE REASON TO DISAGREE WITH
THE GFS/ECMWF 85H TEMPS PROGS OF +14 TO +17C ON 00Z TUE AND 00Z WED.

OUR NEXT PACIFIC SYSTEM REMAINS PROGGED TO CROSS INTO THE PLAINS MID
WEEK. FALLING PRESSURES ALONG THE WESTERN HIGH PLAINS WILL RESULT IN
BREEZY TO WINDY CONDITIONS MID WEEK. ON THURSDAY AS THIS NEXT SYSTEM
MOVES E/NE OF THE AREA A COLD FRONT WILL SLIDE SOUTH ACROSS KS INTO
OKLAHOMA. BASED ON THE 24H CHANGE IN 925/85H TEMPS EXPECTED TO BE
MORE SEASONAL ON THURSDAY. TIMING STILL SOMEWHAT UNCERTAIN WITH THIS
NEXT SYSTEM SO WILL STAY WITH PERSISTENCE AND LEAVE POPS AS IS FOR
NOW WED-WED PM.

&&

.AVIATION...

UPDATED AVIATION DISCUSSION WILL BE OUT BY 4 PM
&&

DAYS 8-10...

THE OUTLOOK FOR FRIDAY MARCH 30TH THROUGH SUNDAY APRIL 1ST CALLS FOR
NEAR NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  70  52  74 /  70  70  20  20
GCK  56  70  49  73 /  80  70   0   0
EHA  53  70  48  74 /  80  50   0   0
LBL  57  72  51  74 /  90  60  10  10
HYS  57  69  52  73 /  70  40  20  10
P28  61  72  60  73 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN31/18
Hazardous weather outlook, Mar 23, 4:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAR 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI MAR 23 2007 /400 AM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE
IN AREAL COVERAGE TONIGHT. LOCALLY HEAVY RAIN AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING.
SOME CLEARING CAN BE EXPECTED EARLY SATURDAY AFTERNOON. ISOLATED
THUNDERSTORMS MAY DEVELOP LATE SATURDAY AFTERNOON. THESE STORMS
WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

26 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
March 23, 3:00 PM CST
Where
Clark County, 1.3 mi WNW of Englewood
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.040, -100.000

Hail, Clark

When
March 23, 3:00 PM CST
Where
Clark County, 3.91 mi WNW of Englewood
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.060, -100.040

Hail, Clark

When
March 23, 3:00 PM CST
Where
Clark County, 3 mi WNW of Englewood
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.047, -100.030

Hail, Clark

When
March 23, 3:05 PM CST
Where
Clark County, 1.3 mi WNW of Acres
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.110, -99.900

Hail, Clark

When
March 23, 3:10 PM CST
Where
Clark County, 3.54 mi NW of Acres
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.140, -99.920

Hail, Clark

When
March 23, 3:34 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1 in hail
Reported by
County Official
Coordinates
37.190, -99.770

Hail, Comanche

When
March 23, 3:40 PM CST
Where
Comanche County, 8.29 mi NNW of Protection
Measured
0.75 in hail
Reported by
Public
Coordinates
37.310, -99.540

Hail, Clark

When
March 23, 3:45 PM CST
Where
Clark County, 8.59 mi NNE of Sitka
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.300, -99.630

Hail, Meade

When
March 23, 4:00 PM CST
Where
Meade County, 8.2 mi SSE of Meade State Park
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.070, -100.340

Hail, Seward

When
March 23, 4:39 PM CST
Where
Seward County, 2.16 mi SE of Liberal
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.010, -100.900

Hail, Seward

When
March 23, 4:41 PM CST
Where
Seward County, 2.16 mi SE of Liberal
Measured
1 in hail
Reported by
County Official
Coordinates
37.010, -100.900

Hail, Clark

When
March 23, 4:50 PM CST
Where
Clark County, 5.32 mi SSW of Minneola
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.360, -100.010

Hail, Seward

When
March 23, 4:56 PM CST
Where
Seward County, 2.16 mi SE of Liberal
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.010, -100.900

Hail, Kiowa

When
March 23, 5:00 PM CST
Where
Kiowa County, 1.78 mi ENE of Greensburg Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.610, -99.240

Media storm chaser from KAKE TV reported the hail.

Hail, Seward

When
March 23, 5:00 PM CST
Where
Seward County, 6.92 mi S of Hayne
Measured
1.25 in hail
Reported by
Public
Coordinates
37.000, -100.800

Also reported 2.50 of rainfall.

Hail, Ford

When
March 23, 5:29 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.550, -99.630

Hail, Ford

When
March 23, 5:30 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.550, -99.630

Hail, Ford

When
March 23, 5:32 PM CST
Where
Ford County, 1.1 mi W of Bucklin Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.550, -99.670

Hail, Kiowa

When
March 23, 5:35 PM CST
Where
Kiowa County, 0.88 mi NW of Greensburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.310

Hail, Seward

When
March 23, 5:54 PM CST
Where
Seward County, 2.16 mi SE of Liberal
Measured
1.75 in hail
Reported by
County Official
Coordinates
37.010, -100.900

Hail, Kiowa

When
March 23, 6:29 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Hail, Kiowa

When
March 23, 6:40 PM CST
Where
Kiowa County, 1.78 mi ENE of Greensburg Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.240

Hail, Kiowa

When
March 23, 6:45 PM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.130

Hail, Pratt

When
March 23, 7:00 PM CST
Where
Pratt County, 5 mi S of Byers
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.708, -98.870

Hail, Stafford

When
March 23, 7:24 PM CST
Where
Stafford County, 4.15 mi S of St John
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.960, -98.750

Hail, Stafford

When
March 23, 7:30 PM CST
Where
Stafford County, 9 mi SSW of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -98.663

Along with pea sized hail his wheat crop was severely damaged.

Thunderstorm Wind, Pratt

When
March 23, 7:30 PM CST
Where
Pratt County, 2.15 mi NW of Preston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.770, -98.580

Thunderstorm Wind, Stafford

When
March 23, 7:31 PM CST
Where
Stafford County, 3 mi W of Stafford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.970, -98.655

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23809, 23810, 23812, 23815, 23814, 23816, 23817, 23818, 23819, 23820, 23821, 23823, 23822, 23824, 23825, 23826, 23827, 23828, 23829, 23830, 23831, 23832, 23833, 23834, 23835, 23837, 23838, 23839.